What if a patient took penicillin and came back 72 hours later with - ProProfs Discuss
Advertisement

What if a patient took penicillin and came back 72 hours later with an itchy pinpoint rash over the trunk, weird hemoglobin reading (don' remember) and jaundice?

Asked by Kennedy, Last updated: Jun 06, 2021

+ Answer
Request
Question menu
Vote up Vote down

1 Answer

John Smith

John Smith

John Smith
John Smith

Answered Sep 09, 2016

This is my essay answer. it describes (doesnt give the name but i know it) complement mediated type ii reaction.if a patient returned to me in 72 hours with a reaction like this, i would look at the antibiotic i had given to determine whether this patient had a reaction to it. if the patient did not have these symptoms immediately, i would not diagnose a type i reaction unless it is possibly the first time the patient has been exposed or the patient is displaying the late phase of the reaction, but the symptoms fail to fit the criteria. i cannot determine from this information if there is an underlying kidney malfunction, so reactions from an immune complex would not be my best choice, assuming the antibiotic is creating the problem. the clusters of complex would not have enough time to create a reaction this visible. however, from the jaundiced sclera and hemoglobin reading, i can determine that the patients red blood cells are being lysed, and this is likely an antibody dependent type ii hypersensitivity. of the three subtypes of type ii hypersensitivity, jaundice is least likely to be caused by the antibody-mediated cellular dysfunction, as antibodies to receptors are more common in neuromuscular junction or thyroid stimulating hormone receptors. jaundice still does not fit. proteins on the outside of this persons red blood cells could be opsonized due to a drug adhering to the red blood cells, which attracts antibodies or act as an antibody itself. this situation is similar in appearance to hemolytic anemias. cell-mediated cytotoxicity is also possible, and could produce symptoms like the rash and warmth as in serum-sickness. however, i find that the jaundice and rash together fit best with the type ii hypersensitivity reaction that involves opsonization of the target cell. a pruritic speckled rash and flushing may be due to the action on the blood cells themselves as well as inflamed tissues due to the cytokines released in this type of reaction. jaundice, a sign that is indicative of bilirubin released from red blood cell lysis supports my diagnosis.
upvote downvote
Reply 

Advertisement
Advertisement
Search for Google images Google Image Icon
Select a recommended image
Upload from your computer Loader
Image Preview
Search for Google images Google Image Icon
Select a recommended image
Upload from your computer Loader
Image Preview
Search for Google images Google Image Icon
Select a recommended image
Upload from your computer Loader

Email Sent
We have sent an email to your address "" with instructions to reset your password.